The British Journal of Psychiatry

Abstract

In a blind controlled trial using 99 patients on oral phenothiazines and depot phenothiazines, only 2 out of 50 patients (4 per cent) developed marked extrapyramidal symptoms within four weeks of withdrawal of their anti-parkinson drugs. A further 2 patients may have later deteriorated clinically, making a total relapse of 8 per cent.

A statistically significant increase in a mild degree of plastic rigidity was noted in the anti-parkinson drug withdrawal groups, but no clinically apparent discomfort was observed in these patients. The common occurrence of minor forms of extrapyramidal symptoms throughout the trial in all patients groups is noted and discussed.

The implication of these findings, which confirm previous American studies, is that for the great majority of patients who have been on anti-parkinson drugs for over three months these drugs are unnecessary and can be withdrawn without disadvantage. Antiparkinson drugs themselves can cause side-effects, and, of course, they add to the total cost of patient treatment—both logical reasons for their discontinuation whenever practicable.